Alert archive / South Dakota / Winter Weather Advisories in 2014

Winter Weather Advisory 13, NWS Sioux Falls, SD

March 17, 201415 counties in South Dakota; 8 counties in Minnesota

NWS Sioux Falls, SD issued this winter weather advisory at Mar 17, 2014, 3:57 PM CDT for 15 counties in South Dakota; 8 counties in Minnesota. It took effect at Mar 18, 2014, 4:00 AM CDT. It was in force for 18 hr.

The area

The counties it named.

The facts

Issued
Mar 17, 2014, 3:57 PM CDT (20:57 UTC)
In effect from
Mar 18, 2014, 4:00 AM CDT
Expired
Mar 18, 2014, 10:01 PM CDT
In force
18 hr
Issued by
NWS Sioux Falls, SD
All 23 counties

Cottonwood County, MN, Jackson County, MN, Lincoln County, MN, Lyon County, MN, Murray County, MN, Nobles County, MN, Pipestone County, MN, Rock County, MN, Aurora County, SD, Beadle County, SD, Bon Homme County, SD, Brule County, SD, Charles Mix County, SD, Davison County, SD, Douglas County, SD, Gregory County, SD, Hanson County, SD, Hutchinson County, SD, Jerauld County, SD, McCook County, SD, Minnehaha County, SD, Moody County, SD, Sanborn County, SD

The radar

The Sioux Falls radar (KFSD), 49 km from the middle of the area, began a volume at 21:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 9.0 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2014-03-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2014-03-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1382 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
196 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this winter weather advisory went out at Mar 17, 3:37 PM CDT, 20 minutes earlier.

Area forecast discussion, Mar 17, 3:37 PM CDT, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
337 PM CDT MON MAR 17 2014

.SHORT TERM...(THIS EVENING THROUGH TUESDAY)
ISSUED AT 334 PM CDT MON MAR 17 2014

ACTIVE FORECAST IN THE SHORT TERM WITH DEEPENING WAVE MOVING OUT OF
THE NORTHERN ROCKIES INTO THE NORTHERN AND CENTRAL PLAINS.  130+KT
JET IS EXPECTED TO WORK DOWN THE BACK SIDE OF THE UPPER TROUGH
TONIGHT AND ROUND THE BASE OF THE TROUGH THROUGH THE DAY ON TUESDAY.
EXPECT TEMPERATURES TO REMAIN ABOVE FREEZING THROUGH MUCH OF THE
OVERNIGHT.  AS THE FLOW TURNS MORE NORTHEASTERLY AND FORCING ALOFT
INCREASES...EXPECT PRECIPITATION TO BEGIN AND TEMPERATURES BEGIN TO
FALL.  PRECIPITATION IS EXPECTED TO BEGIN AS RAIN...BUT SHOULD
TRANSITION OVER TO SNOW AS COOLER AIR MOVES IN.

FAIRLY STRONG FRONTOGENETIC FORCING COUPLED WITH DIV Q COUPLET IS
EXPECTED TO MIGRATE FROM WEST TO EAST THROUGHOUT THE DAY ON
TUESDAY.  MODELS ARE DIFFERING ON WHICH ELEVATED FRONT WILL BECOME
THE MAIN FOCUS.  IT APPEARS AS THOUGH MODELS KEY IN THE 650-700 MB
FRONT INITIALLY ACROSS THE WESTERN CWA NEAR 12Z ON MONDAY. THERE IS
SOME ELEVATED INSTABILITY ABOVE 600 MB...BUT THE QUESTION REMAINS AS
TO WHETHER THIS IS TOO ELEVATED TO BE EFFECTIVELY USED BY THE
DYNAMICS.  THE NAM DEVELOPS A SECONDARY BAND OF PRECIPITATION ALONG
A LOWER LEVEL BOUNDARY FURTHER TO THE EAST WHILE THE GFS KEEPS THE
FOCUS FURTHER TO THE WEST ALONG THE ELEVATED BOUNDARY.  ALL THE
MODEL OUTPUT HINTS AT A BANDED PRECIPITATION EVENT...JUST DIFFERING
SOME ON THE PLACEMENT. DID NOT PLACE THE BAND AS FAR WEST AS THE GFS
ACROSS CENTRAL SOUTH DAKOTA...BUT OPTED FOR A PLACEMENT FROM
MHE-BKX-MML WHICH AGREES FAIRLY WELL MANY OF THE HIGH RES
SOLUTIONS.  HAVE HIGH ENOUGH CONFIDENCE FOR THE NORTHERN PORTIONS OF
THE CWA TO UPGRADE TO A WARNING.  IT IS POSSIBLE THE WARNING WILL
NEED TO BE EXPANDED FURTHER TO THE SOUTH...BUT DON/T HAVE HIGH
ENOUGH CONFIDENCE IN PRECISE PLACEMENT OF THE BAND.  OTHER
COMPLICATING FACTOR WILL BE THE BRISK NORTHWEST WINDS. MODELS
INDICATE 30-40 KNOTS OF FLOW MOVING INTO THE REGION WITH LOW LEVEL
COLD AIR ADVECTION LEADING TO A BREEZY DAY.  DON/T EXPECT SNOW TO
BLOW APPRECIABLY ACROSS MUCH OF THE FORECAST AREA FOR MULTIPLE
REASONS.  FIRST AND FOREMOST...THE SNOW SHOULD BE FAIRLY WET WITH
EXPECTED SNOW RATIOS AROUND 12:1...AND THEREFORE WILL ONLY BLOW AS
IT IS FALLING.  SECOND...AM DEALING WITH BARE GROUND IN MANY
LOCATION...SO SURFACE SHOULD KEEP SNOW FROM BLOWING.  STILL COULD
SEE SOME BLOWING ALONG AREA ROADWAYS HOWEVER AS DITCHES STILL REMAIN
FAIRLY FULL. IN TERMS OF TEMPERATURES...SHOULD SEE TEMPERATURES
REMAIN FAIRLY STEADY...IF NOT COOL A DEGREE OR TWO AS THE
PRECIPITATION BAND WORKS THROUGH.

.LONG TERM...(TUESDAY NIGHT THROUGH MONDAY)
ISSUED AT 334 PM CDT MON MAR 17 2014

THE SNOW WILL LINGER IN OUR EAST ON TUESDAY EVENING AS THE TROWAL
PULLS ACROSS THE AREA...BUT SHOULD PRETTY MUCH BE OVER BY 06Z. ANY
ADDITIONAL SNOWFALL AMOUNTS WILL RANGE FROM AROUND AND INCH THROUGH
THE COTTONWOOD COUNTY TO BUENA VISTA COUNTRY CORRIDOR...TO A LITTLE
LESS THAN HALF AN INCH ALONG INTERSTATE 29. WITH NORTHWESTERLY WINDS
CONTINUING TO BLOW AT 20 TO 30 KTS DURING THE EVENING...MAY HAVE
SOME VISIBILITY ISSUES WHEN SNOW IS FALLING...AND MAY HAVE TO
EXPAND THE WINTER WEATHER ADVISORY INTO PORTIONS OF OUR SOUTHEAST
AT SOME POINT. LOWS ARE SOMEWHAT TRICKY ON TUESDAY
NIGHT...DEPENDENT ON WHERE EXACTLY SNOW FALLS...THOUGH THE LOWER
BOUNDARY LAYER WILL REMAIN PRETTY WELL MIXED OVERNIGHT WITH
NORTHWESTERLY WINDS ONLY SLOWLY FALLING OFF...SO GOING FOR LOWS IN
THE LOWER TO MID 20S.

ONLY WILL GET A BRIEF BREAK HOWEVER...WITH ALL MODELS EXCEPT THE NAM
INDICATING A SECONDARY SHORTWAVE DROPPING THROUGH THE REGION ON
WEDNESDAY. NOT EXPECTING A LOT OF PRECIPITATION WITH THIS SYSTEM AS
IT PASSES QUICKLY ACROSS THE AREA. THINK THAT MOST OF THIS
PRECIPITATION WOULD BE IN THE FORM OF SNOW HOWEVER WITH 850 MB
TEMPERATURES STILL SITTING IN THE -3 TO -8 C RANGE...THOUGH WITH
SURFACE TEMPERATURES CLIMBING INTO THE LOWER 40S IN THE
SOUTH...COULD HAVE A BRIEF PERIOD OF RAIN/SNOW IF THE PRECIPITATION
WERE TO LINGER INTO THE AFTERNOON.

A SOUTHERLY RETURN FLOW BEGINS TO SET UP ON WEDNESDAY NIGHT AND
THURSDAY AS A SURFACE TROUGH DEVELOPS OVER THE WESTERN HIGH PLAINS.
WITH THAT...WILL BEGIN TO SEE SOME MODERATION IN
TEMPERATURES...STUNTED SOMEWHAT BY SNOW COVER OVER AT LEAST PORTIONS
OF THE AREA. THIS WILL OF COURSE MAKE FOR A TRICKY TEMPERATURE
FORECAST...BUT AT THIS POINT GOING FOR LOWS ON WEDNESDAY NIGHT IN
THE 20S...TO HIGHS ON THURSDAY RANGING FROM THE 40S OVER EAST
CENTRAL SOUTH DAKOTA AND SOUTHWESTERN MINNESOTA...TO POSSIBLY AS
WARM AS 60 ALONG THE LOWER MISSOURI RIVER CORRIDOR...THOUGH MAY NOT
QUITE REACH THAT IF SNOWCOVER IS DEEPER THAN ANTICIPATED.

THE ACTIVE PATTERN CONTINUES INTO AT LEAST THE EARLY PART OF THE
EXTENDED...WITH ANOTHER SHORTWAVE DROPPING INTO THE NORTHERN PLAINS
ON FRIDAY. TYPICAL MODEL DIFFERENCES WITH TIMING AND PLACEMENT...BUT
DOES APPEAR THAT ANOTHER ROUND OF LIGHT RAIN AND SNOW WILL BE
POSSIBLE WITH THIS SYSTEM. COOLER AIR WILL FEED IN BEHIND THIS
FEATURE...KEEPING TEMPERATURES BELOW NORMAL THROUGH THE
WEEKEND...BEFORE TRENDING UPWARDS TO NORMAL BY THE START OF NEXT
WEEK.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON)
ISSUED AT 1245 PM CDT MON MAR 17 2014

VFR CONDITIONS EXPECTED ACROSS THE AREA...WITH A STORM SYSTEM
BRINGING DETERIORATING CONDITIONS LATER TONIGHT INTO TOMORROW. AS THE LOW
PRESSURE SYSTEMS MOVES TO OUR SOUTH...EXPECT IFR TO MVFR STRATUS TO
MOVE INTO THE HIGHWAY 14 CORRIDOR AND SOUTH CENTRAL SOUTH DAKOTA
AROUND 08Z...IMPACTING KHON. RAIN AND SNOW WILL ALSO MOVE INTO THE
AREA AFTER 08Z...AND INCREASE IN INTENSITY AND PUSH SOUTHEAST THROUGH
18Z. AFTER A GENERALLY BRIEF PERIOD OF RAIN...MOST OF THE PRECIPITATION
IS EXPECTED TO FALL AS SNOW. EXPECT A WIDER AREA OF LIGHT TO MODERATE
SNOW...WITH A POTENTIALLY SMALLER HEAVY BAND. STILL LARGE UNCERTAINTY
ON WHERE THIS SETS UP TOMORROW MORNING. AS OF NOW...THE HIGHEST
CHANCE APPEARS TO BE SOMEWHERE BETWEEN HURON AND SIOUX FALLS
NORTHEAST INTO SOUTHWEST MINNESOTA...ALTHOUGH CONFIDENCE IS LOW. DUE
TO THE LOW CONFIDENCE WILL KEEP KHON WITH IFR VISIBILITIES...AND KFSD
WITH MVFR. HOWEVER LOCATIONS IN THIS HEAVIER BAND COULD VERY WELL SEE
A SEVERAL HOUR PERIOD OF LIFR VISIBILITIES...SO FUTURE SHIFTS WILL
MONITOR MODEL AND RADAR TRENDS AND MAKE ADJUSTMENTS AS NEEDED. THE
MOST PROBABLE TIME FRAME FOR THIS POTENTIALLY HEAVIER SNOW IS BETWEEN
12Z AND 00Z.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...WINTER WEATHER ADVISORY FROM 4 AM TO 7 PM CDT TUESDAY FOR SDZ038-
     050-052-053-057>061-063>065-068.

     WINTER STORM WARNING FROM 4 AM TO 7 PM CDT TUESDAY FOR SDZ039-
     040-054-055.

     WINTER WEATHER ADVISORY FROM 7 AM TUESDAY TO 1 AM CDT WEDNESDAY
     FOR SDZ056-062.

MN...WINTER WEATHER ADVISORY FROM 7 AM TUESDAY TO 1 AM CDT WEDNESDAY
     FOR MNZ080-081-089-090-097-098.

     WINTER STORM WARNING FROM 7 AM TUESDAY TO 1 AM CDT WEDNESDAY FOR
     MNZ071-072.

IA...NONE.
NE...NONE.
&&

SHORT TERM...
LONG TERM...JM
AVIATION...CHENARD
Hazardous weather outlook, Mar 17, 4:50 AM CDT, 11 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
0450 AM CDT MON MAR 17 2014

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-181200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
0450 AM CDT MON MAR 17 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

WINTER WEATHER...
RAIN WILL CHANGE TO SNOW LATE FROM THE CENTRAL JAMES VALLEY
TOWARD SOUTH CENTRAL SOUTH DAKOTA. ACCUMULATIONS BY 7 AM SHOULD
BE MAINLY LESS THAN AN INCH.

FIRE DANGER...
LOW HUMIDITY...STRONGER SOUTHERLY WINDS...AND DORMANT VEGETATION
WILL TAKE THE RANGELAND FIRE DANGER TO THE VERY HIGH CATEGORY
THIS AFTERNOON THROUGH THE MISSOURI VALLEY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A BAND OF SNOWFALL WILL SPREAD EASTWARD ACROSS THE AREA ON
TUESDAY. THE MOST LIKELY AREA FOR HEAVY SNOWFALL WILL OCCUR NORTH
OF INTERSTATE 90 AND EAST OF THE JAMES VALLEY...ESPECIALLY FROM
MID MORNING THROUGH MID AFTERNOON. 5 TO 8 INCHES OF SNOWFALL WILL
BE POSSIBLE FOR LOCATIONS NORTH OF A HOWARD TO WINDOM LINE...WITH
AMOUNTS TAPERING OFF SOUTHWARD TO AROUND 2 INCHES ALONG THE
MISSOURI RIVER. ANOTHER AREA OF HEAVIER SNOWFALL COULD DEVELOP
ACROSS EXTREME NORTHEAST NEBRASKA INTO NORTHWEST IOWA DURING THE
AFTERNOON...BUT AT THIS TIME THE LIKELIHOOD OF THIS IS MUCH LESS
CERTAIN.

WINDS TUESDAY WILL INCREASE FROM THE NORTH AND NORTHWEST TO A
GUSTY 25 TO 40 MPH. WHILE BLOWING SNOW SHOULD NOT BE A
SIGNIFICANT PROBLEM...THERE IS POTENTIAL FOR SOME VERY HEAVY
SNOWFALL RATES...WHICH COULD TAKE VISIBILITY TO A QUARTER MILE OR
LESS FOR SHORT PERIODS DURING THE HEAVIER SNOWFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 17, 3:51 AM CDTWinter Storm WatchFSDBrookings, Kingsbury, Lake, Miner, Moody12 hr
Mar 17, 3:57 PM CDTWinter Storm WarningFSDBrookings, Kingsbury, Lake, Miner13 hr

Nearby

Winter Weather Advisories in South Dakota, 2014Winter Weather Advisories in Minnesota, 2014Every winter weather advisory in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.